Format

Send to:

Choose Destination
See comment in PubMed Commons below
Australas Psychiatry. 2006 Mar;14(1):86-9.

Drug-induced psychosis associated with crystalline methamphetamine.

Author information

  • 1Macquarie Hospital, Sydney, NSW, Australia. gdore@nsccahs.health.nsw.gov.au

Abstract

OBJECTIVE:

A case of drug-induced psychosis related to crystalline methamphetamine is described, highlighting the phenomenology and relevant treatment.

RESULTS:

A 44-year-old woman with borderline personality traits and severe drug dependence developed a protracted drug-induced psychosis related to chronic high-dose crystalline methamphetamine use. Complete resolution of symptoms occurred with antipsychotic medication and abstinence from methamphetamine. Rapid recurrence of symptoms occurred at a time of high stress associated with minimal methamphetamine use and cessation of low-dose quetiapine. Symptoms rapidly resolved with abstinence, quetiapine and reduction of stressors.

CONCLUSIONS:

A drug-induced psychosis resembling paranoid schizophrenia can occur with repeated or high-dose use of methamphetamine. While this generally resolves rapidly with cessation of stimulant use, some cases of protracted drug-induced psychosis in vulnerable individuals have been documented. Behavioural sensitization can also occur, and neuroleptics may prevent the recurrence of further psychosis triggered by ongoing low-dose methamphetamine use.

PMID:
16630206
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk